Ohio, 2019Flash Flooding in Ohio, July 21 to 22, 2019
July 21 to 22, 2019 · NWS CLE · 4 events in 4 counties and zones
Low pressure over west central Indiana moved slowly east in Ohio on the afternoon and evening of the 21st. The boundary slowed to a stationary front across central Ohio, becoming a catalyst for storm development.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- $8.2 million
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure over west central Indiana moved slowly east in Ohio on the afternoon and evening of the 21st. The boundary slowed to a stationary front across central Ohio, becoming a catalyst for storm development. Rainfall rates of 2 to inches an hour occurred in the heaviest rainfall. The Weather Prediction Center highlighted an area along the US 30 corridor across central Ohio for a heightened risk of flash flooding. Thunderstorms increased in coverage and intensity around 4 PM lasting into the evening. Flash flooding occurred along a line from Wyandot to Mahoning Counties where rainfall amounts of 2 to 5 inches of rain fell.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 21, 2:43 PM EST, 57 minutes earlier.
Area forecast discussion, Jul 21, 2:43 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
343 PM EDT Sun Jul 21 2019
.SYNOPSIS...
A weak cold front will move south across the area this evening
as low pressure along the boundary shifts east across central
and southern Ohio to the mid Atlantic States by Monday
afternoon. A much cooler and less humid air mass will move into
the region for much of the week as high pressure gradually
builds into and across the Ohio Valley.
&&
.NEAR TERM /THROUGH MONDAY NIGHT/...
The main question in the near term is the amount and intensity
of convective development that is expected this evening. A
diffuse/weak frontal/lake breeze boundary located from the
south shore of Lake Erie to low pressure in central Indiana will
help focus convective development over the next several hours
as the low progresses eastward. The complex over northern IN
will likely move east as other development occurs in the CWA.
With PW near 1.7" heavy downpours are possible with the slow
moving storms. Downburst winds are possible too given DCAPE near
1100 J/KG and MLCAPE near 2000 J/KG. Coverage should increase
by 21 UTC over the western and central counties of the CWA from
near FDY to MFD Knox and MNN with lesser coverage to the east
across Stark County. The activity should decrease by midnight
and still linger into Monday over the southeast half of the area
as the surface wave makes its way east of Ohio. Convective
potential will decrease so will not mention thunder but some is
still possible. Cooler less humid air will gradually filter into
the region Monday and Monday night.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Big change from the weekend for the short term period. Surface high
pressure will work from west of the Great Lakes and across our
region. Aloft the upper trough axis swings across on Tuesday and
this may be enough to kick off a few isolated/scattered showers.
Otherwise fair with temperatures running a few degrees below normal
in the mid/upper 70s. By Thursday, though, the high shifts east and
we will gain a few degrees and highs will be back in the upper
70s/lower 80s.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
The stretch of good weather will continue to end the week. A cold
front on the horizon for the weekend is now being delayed by the
models and therefore have lowered the precip chances for Saturday.
Kept some mention for Sunday though at this point with increasing
heat/moisture. Temperatures through the period will be seasonable.
&&
.AVIATION /18Z Sunday THROUGH Friday/...
A weak front boundary will settle south through the region this
evening with scattered showers and thunderstorms expected along
and ahead of the boundary. Generally VFR conditions are expected
but with showers and storms with MVFR conditions can be
expected from the mid afternoon into the evening especially
along and south of US-Route 30. Some lower clouds with MFR
ceilings are possible after midnight with scattered showers
which may linger into Monday east of I-71 and south I-90.
OUTLOOK...Non-VFR possible early Monday evening with scattered
showers.
&&
.MARINE...
Cold frontal boundary south of the lake, but a trough remains with
the airmass change arriving on Monday. Winds will remain out of the
north to northeast tonight into Monday as a wave travels along the
front across Ohio. There is an uptick in wind expected tonight which
may make the nearshore waters choppy, but a second and better uptick
is expected Monday with the arrival of the cooler airmass. We could
very well see a Small Craft Advisory for Monday night. Beyond that
high pressure shifts from west of the lakes to the eastern lakes
through the course of the week with fair conditions on Lake
Erie.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...LaPlante
NEAR TERM...LaPlante
SHORT TERM...Oudeman
LONG TERM...Oudeman
AVIATION...LaPlante
MARINE...Oudeman
Hazardous weather outlook, Jul 20, 7:03 PM EST, 20 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
803 PM EDT Sat Jul 20 2019
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-220015-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
803 PM EDT Sat Jul 20 2019
This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flash Flood, Wayne
- When
- July 21, 3:40 PM EST to July 22, 12:00 AM EST
- Where
- Wayne County, 1.3 mi ENE of Maysville to 1.85 mi N of Millbrook
- Cause
- Heavy Rain
- Property damage
- $8.0 million
- Reported by
- Emergency Manager
- Coordinates
- 40.710, -81.779
Rainfall estimated around 2 to 5 inches caused substantial damage in flash floods across central Wayne County. Preliminary damage assessments reported at least 25 homes categorized as either major damage or destroyed and 6 businesses severely affected. The most significant damage was located south of Wooster near US 250 in the Apple Creek basin. The Apple Creek Fire Department said four residents were rescued from their flooded home in the 5600 block of Dover Avenue by fire crews and a dive team, and that nearly all roads were impassable. At least 400 people were evacuated from Prairie Lane Lake Park campground and about a dozen others were rescued after flash flooding hit the southside of Wooster and areas south of the city.
Flash Flood, Ashland
- When
- July 21, 5:45 PM EST to 7:00 PM EST
- Where
- Ashland County, Ashland to 2.45 mi SSE of Ashland
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.870, -82.300
Heavy rain fell over Ashland Ohio on the afternoon of the 21st. The rain peaked around 630 PM with 1.75 in 25 minutes. Flooding was reported across the area with creeks coming out of banks. Town Run in northwest Ashland flooded the golf course causing damages and flooded Brookside Drive. In Olivesburg water was overrunning Route 603 from a tributary to the Whetstone Creek. One motorists had to be rescued.
Flash Flood, Richland
- When
- July 21, 7:20 PM EST to July 22, 12:00 AM EST
- Where
- Richland County, Shelby to 0.75 mi W of Shelby Arpt
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 40.880, -82.650
High water on US 13 and ST RT 603 and 96. 9 PM Multiple cars stranded in high water in West Mansfield. 3.8 inches of rain measured in Shelby in 6 hours.
Flash Flood, Wyandot
- When
- July 21, 11:30 PM EST to July 22, 12:30 AM EST
- Where
- Wyandot County, 1.38 mi SSW of Beunquat to 1.84 mi WNW of Beunquat
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Property damage
- $150,000
- Reported by
- Department of Highways
- Coordinates
- 40.911, -83.139
Spring Branch Run in Eden Township washed away portion of Township Highway 136/Route 36. A motorists drove into the flood waters and the vehicle was swept approximately 100 years to the west where a passenger perished. One fatality reported at 1:20 AM from a vehicle driving into the washout.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 21 to 26, 201913 deaths · 10 events
- Damaging Wind and Lightning Strike in Florida, July 21, 20191 death · 7 injured · 50 kt wind · 2 events
- Excessive Heat and Heat in Maryland, July 21, 20191 death · 17 events
- Heat in Arizona, July 21, 20191 death · 1 event
- Wildfire in Arizona, July 21 to 31, 2019$9.0 million · 1 event
- Flash Flood and Flood in Missouri, July 21 to 22, 2019$125,000 · 30 events
- Flash Flooding in Mississippi, July 21, 2019$179,000 · 6 events
- Flash Flooding and Damaging Winds in Pennsylvania, July 21, 2019$86,000 · 50 kt wind · 15 events
- Damaging Winds in Arizona, July 21, 2019$135,000 · 52 kt wind · 3 events
- Flash Flooding and Lightning Strike in Kentucky, July 21 to 22, 2019$115,000 · 5 events
- Lightning Strike in Georgia, July 21, 2019$100,000 · 1 event
- Flash Flooding in West Virginia, July 21 to 22, 2019$71,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846903, 846907, 846905, 846896.